Alabama, 2005Hail and Damaging Winds in Alabama, August 22, 2005
August 22, 2005 · NWS HUN · 9 events in 5 counties and zones
7 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 22, 12:17 PM CST, 13 minutes earlier.
Area forecast discussion, Aug 22, 12:17 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT MON AUG 22 2005
.DISCUSSION...
ANOTHER HOT DAY ACROSS THE TENNESSEE VALLEY...THOUGH NOT AS HOT AS
YESTERDAYS SCORCHING TEMPERATURES. HIGHEST WE HAVE SEEN SO FAR IS
95...AND CLOUD COVER/RAIN IS BEGINNING TO IMPEDE FURTHER WARMING. IT
APPEARS THE HEAT WILL CONTINUE TO LESSEN AS WE GO THROUGH THE
FORECAST...BUT BY NO MEANS ARE AUTUMN-LIKE TEMPERATURES ON THE WAY.
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
THE POP-UP SHOWERS AND THUNDERSTORMS ON THE RADAR THIS AFTERNOON
SHOULD DECREASE IN COVERAGE AND INTENSITY BY SUNSET. CANT RULE OUT
AN ISOLATED SHRA/TSRA AT ANY TIME DURING THE NIGHT (EVIDENCED BY
THIS MORNINGS ROGUE TSRA NEAR CORINTH MS) SO WILL HOLD IN A SLIGHT
CHANCE AFTER MIDNIGHT.
TOMORROW IS LOOKING LIKE A REPEAT OF TODAY. GFS HAS A TERRIBLE
CONVECTIVE FEEDBACK VORT THAT HAD TO BE DISCOUNTED...BUT EVEN AFTER
YOU TAKE THAT OUT...BOTH THE GFS AND THE NAM SHOW AN UPPER IMPULSE
SWINGING ACROSS DURING THE DAY TOMORROW...ENHANCING RAIN CHANCES.
WILL BUMP OUR POPS UP INTO THE LIKELY RANGE AS A RESULT. OTHER
CONTRIBUTING FACTORS...PLENTY OF UPLIFT...BETTER MOISTURE PROFILE
THAN TODAY...AND PWAT VALUES WELL OVER TWO INCHES. MAIN THREAT WILL
BE HEAVY DOWNPOURS BUT CANT RULE OUT AN ISOLATED WIND GUST EITHER.
ON WEDNESDAY...THE MODELS DO NOT PAINT MUCH PRECIP OVER THE LOCAL
AREA BUT IT APPEARS THAT THE UPPER RIDGE IS BUILDING BACK IN FROM
THE WEST ON WEDNESDAY. IT SEEMS LIKE WHEN THIS HAPPENS WE ALWAYS GET
A ROUND OF SHRA/TSRA JUST BEFORE THE UPPER RIDGE BUILDS IN. SO MORE
ON GUT FEELING THAN ANYTHING ELSE...WILL GO WITH CHANCE POPS FOR
WEDNESDAY. TEMPS THROUGH THE PERIOD SHOULD BE FAIRLY CONSISTENT WITH
HIGHS AROUND 90 AND LOWS AROUND 70.
EXTENDED (THURSDAY THROUGH MONDAY)...
FOR NOW...CAN SEE NO COMPELLING REASONS TO MAKE MUCH CHANGE TO THE
EXTENDED FORECAST. GFS SHOWS UPPER RIDGING OVER THE AREA THROUGH THE
PERIOD. DISCOUNTED THE DGEX. I WOULDNT RULE OUT A SHRA/TSRA ON ANY
DAY IN THIS PERIOD...BUT CONFIDENCE IS TOO LOW TO PLACE A POP
ANYWHERE AT THIS TIME. TEMPS WILL BE SLIGHTLY ABOVE NORMAL THROUGH
THE PERIOD...AND I LEANED HEAVILY ON THE GFS ENSEMBLES FOR MAKING A
FEW TEMPERATURE TWEAKS IN THE GRIDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 73 88 71 90 / 30 60 20 30
SHOALS 73 89 71 90 / 30 60 20 30
CULLMAN 73 90 72 90 / 30 60 20 30
FAYETTEVILLE 72 87 71 89 / 30 60 20 30
FORT PAYNE 71 88 71 87 / 30 60 20 30
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
JE/23
Hazardous weather outlook, Aug 22, 11:00 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT MON AUG 22 2005
ALZ001>010-016-TNZ076-096-097-231000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1200 PM CDT MON AUG 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(THIS AFTERNOON AND TONIGHT)...
A STALLED COLD FRONT LAYS ACROSS SOUTHERN TENNESSEE...WITH UPPER
AIR DISTURBANCES PASSING OVER THE TENNESSEE VALLEY FROM THE WEST.
THE WARM HUMID AIR MASS IN PLACE OVER THE AREA WILL BECOME HIGHLY
UNSTABLE THIS AFTERNOON. AS A RESULT...SCATTERED THUNDERSTORMS WILL
DEVELOP.
ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE ALSO POSSIBLE WITH ANY OF THE THUNDERSTORMS THIS AFTERNOON
AND EVENING.
WITH HIGHS TOPPING OUT TODAY IN THE MID 90S FOR MOST OF THE AREA...
HEAT INDEX READINGS WILL PEAK DURING THE EARLY TO MID AFTERNOON...
TOPPING OUT AROUND 105 DEGREES.
.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY...
MAINLY DURING THE AFTERNOON AND EVENING ALONG A STATIONARY FRONT.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY DOWNPOURS
AND GUSTY WINDS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED THROUGH THE OUTLOOK PERIOD.
SCHAUB
Thunderstorm Wind, Cullman
- When
- August 22, 12:30 PM CST to 12:34 PM CST
- Where
- Cullman County, 5 mi NNE of Bremen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.050, -86.933
Strong winds flipped over a boat house on Smith Lake.
Hail, Cullman
- When
- August 22, 12:45 PM CST to 12:49 PM CST
- Where
- Cullman County, 2 mi W of Holly Pond
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.167, -86.650
Penny size hail was reported.
Thunderstorm Wind, Cullman
- When
- August 22, 12:50 PM CST to 12:53 PM CST
- Where
- Cullman County, Holly Pond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.167, -86.617
A few trees were blown down. One tree landed on a house and a car.
Hail, Cullman
- When
- August 22, 12:50 PM CST to 12:54 PM CST
- Where
- Cullman County, Holly Pond
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.167, -86.617
Quarter size hail was reported.
Thunderstorm Wind, Marshall
- When
- August 22, 3:07 PM CST to 3:10 PM CST
- Where
- Marshall County, 3 mi NE of Arab
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.350, -86.467
Several power lines were blown down.
Thunderstorm Wind, Lauderdale
- When
- August 22, 4:00 PM CST to 4:03 PM CST
- Where
- Lauderdale County, 2 mi NE of Florence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.817, -87.650
Several trees and power lines were blown down.
Thunderstorm Wind, Colbert
- When
- August 22, 4:10 PM CST to 4:13 PM CST
- Where
- Colbert County, 2 mi NE of Muscle Shoals
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.767, -87.650
A few power lines were blown down.
Thunderstorm Wind, Madison
- When
- August 22, 4:25 PM CST to 4:28 PM CST
- Where
- Madison County, Maysville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.767, -86.433
A few power lines were blown down.
Thunderstorm Wind, Madison
- When
- August 22, 4:45 PM CST to 4:48 PM CST
- Where
- Madison County, Gurley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.700, -86.383
A few power lines were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, August 22, 2005$2.1 million · 70 kt wind · 9 events
- Damaging Wind in Alabama, August 22, 2005$175,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 22, 2005$90,000 · 1 event
- Hail and Damaging Wind in Texas, August 22, 2005$65,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Georgia, August 22, 2005$43,000 · 1 in hail · 10 events
- Lightning Strike in Tennessee, August 22, 2005$25,000 · 1 event
- Flash Flood and Hail in Kansas, August 22, 20051.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, August 22, 20051 in hail · 13 events
- Lightning Strike in Florida, August 22, 20051 injured · 1 event
- Flash Flooding and Hail in Colorado, August 22, 20051 in hail · 6 events
- Hail in Colorado, August 22, 20051.75 in hail · 4 events
- Flooding and Hail in Oklahoma, August 22 to 23, 20051.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468649, 5468650, 5468651, 5468652, 5468653, 5468654, 5468655, 5468656, 5468657.